Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 23, NWS Jacksonville, FL

March 31, 2011Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 31, 2011, 12:58 PM EDT for Marion County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2011, 12:58 PM EDT (16:58 UTC)
Expired
Mar 31, 2011, 1:19 PM EDT
In force
21 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Marion County, FL

The radar

The Melbourne radar (KMLB), 147 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:58 PM EDTHAIL 0.5Lake Weir, FLTHE SHERIFFS OFFICE REPORTED PEA TO DIME SIZED HAIL IN THE LITTLE LAKE WEIR SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 6:00 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS52 KJAX 311658
SVRJAX
FLC083-311745-
/O.NEW.KJAX.SV.W.0023.110331T1658Z-110331T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1258 PM EDT THU MAR 31 2011

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 145 PM EDT

* AT 1258 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR LAKE WEIR...OR NEAR THE
  VILLAGES...AND MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2896 8197 2904 8200 2912 8164 2910 8163
      2905 8163 2904 8165 2896 8165 2895 8166
TIME...MOT...LOC 1658Z 255DEG 57KT 2903 8186

$$
2 follow-up statements
993 
WWUS52 KJAX 311710
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT THU MAR 31 2011

FLC083-311745-
/O.CON.KJAX.SV.W.0023.000000T0000Z-110331T1745Z/
MARION FL-
110 PM EDT THU MAR 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHEASTERN MARION COUNTY...

AT 109 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES SOUTH OF JUNIPER SPRINGS...MOVING 
EAST AT 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2903 8169 2902 8188 2906 8189 2912 8164
      2910 8163 2905 8163
TIME...MOT...LOC 1709Z 253DEG 54KT 2909 8164

$$
ZAPPE
984 
WWUS52 KJAX 311719
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
119 PM EDT THU MAR 31 2011

FLC083-311730-
/O.CAN.KJAX.SV.W.0023.000000T0000Z-110331T1745Z/
MARION FL-
119 PM EDT THU MAR 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2903 8169 2902 8188 2906 8189 2912 8164
      2910 8163 2905 8163
TIME...MOT...LOC 1720Z 255DEG 57KT 2912 8147

$$
ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 9:37 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 31, 9:37 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
937 AM EDT THU MAR 31 2011

.UPDATE...
DIGGING TROF CONTINUES TO PINWHEEL THROUGH THE SERN U.S. AND WILL
SLOWLY PUSH THREAT OF SVR WEATHER OVER NORTHEAST FLORIDA INTO THE
ATLANTIC THIS AFTERNOON. FOR THE NEAR TERM...MAIN THREAT WILL
CONTINUE TO BE ELEVATED SUPERCELL ACTIVITY WITH LARGE HAIL
POSSIBLE MAINLY SOUTH OF A LINE FROM GAINESVILLE TO ST AUGUSTINE
AND WILL KEEP TORNADO WATCH IN PLACE FOR FLAGLER/MARION/PUTNAM
COUNTIES. UPSTREAM ACROSS SOUTHEAST GEORGIA...PATCHY DENSE FOG AND
LOW STRATUS DECK WILL CONTINUE TO LIFT WITH SOME SHOWER ACTIVITY
EXPECTED AS THE SHORTWAVE TROF PUSHES THROUGH DURING THE LATE
MORNING AND EARLY AFTERNOON...EVEN SOME ISOLD TSTM ACTIVITY AS WELL.
TEMP FORECAST ON TRACK AND SHOULD SEE ONLY ABOUT A 10 DEG BUMP
UPWARDS IN TEMPS TO THE 70S ACRS THE FORECAST AREA.

&&

.AVIATION...
WIDESPREAD LIFR/IFR CIGS ALONG STATIONARY FRONT WITH TSTM CHANCES
CONTINUING THROUGH EARLY AFTERNOON BEFORE CONDS BECOME VFR BEFORE
SUNSET THIS EVENING.

&&

.MARINE...
SOUTHWEST WINDS TO INCREASE BACK TO SCEC LEVELS THIS MORNING AHEAD
OF FRONTAL PASSAGE THEN SHIFT TO THE NORTHWEST AND CONTINUE AT
15-20 KNOTS TONIGHT. WILL BE VERY CLOSE TO MARGINAL ADVISORY CONDS
AND WILL POST ANY HEADLINES NEEDED WITH AFTERNOON PACKAGE. FOR THE
REMAINDER OF TODAY...MAIN THREAT WILL BE OFFSHORE MOVING TSTM
ACTIVITY WITH HAIL AND GUSTY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  45  73  50 /  60  10  10  10
SSI  73  50  69  55 /  80  10   0   0
JAX  77  48  76  52 /  80  10  10  10
SGJ  76  54  76  57 / 100  10  10  10
GNV  77  49  77  52 / 100  10  10  10
OCF  78  50  78  52 / 100  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZAPPE/WALKER
Hazardous weather outlook, Mar 31, 11:45 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT THU MAR 31 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1145 AM EDT THU MAR 31 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LINGERING SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON BUT SEVERE WEATHER IS NOT EXPECTED. A FEW STORMS MAY
BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WINDY CONDITIONS MAY DEVELOP ON FRIDAY AND SATURDAY AFTERNOONS
WITH GUSTS UP TO 30 TO 35 MPH AT TIMES.

A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE AREA ON TUESDAY.
THERE IS A POTENTIAL FOR SOME STRONG STORMS WITH THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER REQUIRED...BUT SPOTTERS ARE
ENCOURAGED TO RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/JCH

In the hours before

Local storm report, Mar 31, 11:03 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1103 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             2 WSW ARLINGTON         30.32N 81.64W
03/31/2011  E0.25 INCH       DUVAL              FL   BROADCAST MEDIA

            PEA SIZED HAIL WAS REPORTED AT TV 12

&&

PP
Local storm report, Mar 31, 11:24 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             MAYPORT                 30.38N 81.41W
03/31/2011  E0.50 INCH       DUVAL              FL   PUBLIC

            PEA TO MARBLE SIZE HAIL REPORTED BY THE PUBLIC IN MAYPORT
            VILLAGE

&&

JHESS
Local storm report, Mar 31, 11:29 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1129 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             LA CROSSE               29.84N 82.40W
03/31/2011  E0.88 INCH       ALACHUA            FL   OTHER FEDERAL

            HAIL WAS REPORTED TO THE POST OFFICE APPROXIMATELY 0900
            EDT.

&&

SANDRIK
Local storm report, Mar 31, 11:40 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1140 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             LA CROSSE               29.84N 82.40W
03/31/2011  E1.00 INCH       ALACHUA            FL   OTHER FEDERAL

            CORRECTED REPORT...HAIL WAS REPORTED TO THE POST OFFICE
            APPROXIMATELY 0900 EDT.

&&

SANDRIK
Local storm report, Mar 31, 11:45 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HAIL             1 SW FORT CAROLINE      30.38N 81.51W
03/31/2011  E0.25 INCH       DUVAL              FL   PUBLIC

            PEA SIZED HAIL WAS REPORTED BY THE PUBLIC AT FORT
            CAROLINE AND FULTON.

&&

PP
Special weather statement, Mar 31, 12:46 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1246 PM EDT THU MAR 31 2011

FLZ040-311730-
MARION-
1246 PM EDT THU MAR 31 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 130 PM EDT...

AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF SUMMERFIELD...OR 13
MILES WEST OF THE VILLAGES...MOVING EAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SUMMERFIELD...BELLEVIEW...
LAKE WEIR...OCKLAWAHA...WEIRSDALE AND MOSS BLUFF THROUGH 130 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2903 8219 2919 8164 2905 8163 2904 8165
      2896 8165 2895 8173 2895 8217
TIME...MOT...LOC 1646Z 254DEG 48KT 2897 8207

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:20 AM EDTSpecial Weather StatementJAXAlachua40 min
Mar 31, 6:32 AM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Clay, Marion, Putnam43 min
Mar 31, 6:58 AM EDTSpecial Marine WarningJAX110 min
Mar 31, 7:03 AM EDTSevere Thunderstorm WarningJAXClay, Duval, Putnam, Saint Johns14 min
Mar 31, 7:11 AM EDTSpecial Weather StatementJAXSaint Johns49 min
Mar 31, 7:18 AM EDTSpecial Weather StatementJAXSaint Johns42 min
Mar 31, 7:22 AM EDTSpecial Marine WarningJAX28 min
Mar 31, 7:37 AM EDTSevere Thunderstorm WarningJAXSaint Johns12 min
Mar 31, 7:53 AM EDTSpecial Weather StatementJAXGilchrist52 min
Mar 31, 8:07 AM EDTSevere Thunderstorm WarningJAXGilchrist39 min
Mar 31, 8:13 AM EDTSpecial Weather StatementJAXAlachua47 min
Mar 31, 8:33 AM EDTSevere Thunderstorm WarningJAXAlachua, Columbia27 min
Mar 31, 8:45 AM EDTSpecial Weather StatementJAXBradford, Union30 min
Mar 31, 8:55 AM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Union35 min
Mar 31, 9:25 AM EDTSpecial Weather StatementJAXDuval50 min
Mar 31, 9:51 AM EDTSpecial Weather StatementJAXLake24 min
Mar 31, 9:58 AM EDTSpecial Weather StatementJAXMarion32 min
Mar 31, 10:02 AM EDTSpecial Weather StatementJAXAlachua28 min
Mar 31, 10:25 AM EDTSpecial Weather StatementJAXMarion50 min
Mar 31, 10:38 AM EDTSpecial Weather StatementJAXDuval52 min
Mar 31, 10:44 AM EDTSpecial Marine WarningJAX43 min
Mar 31, 10:50 AM EDTSpecial Weather StatementJAXDuval25 min
Mar 31, 11:26 AM EDTSpecial Marine WarningJAX67 min
Mar 31, 12:46 PM EDTSpecial Weather StatementJAXMarion44 min
Mar 31, 1:39 PM EDTSpecial Weather StatementJAXMarion51 min
Mar 31, 2:17 PM EDTSpecial Weather StatementJAXFlagler28 min
Mar 31, 2:30 PM EDTSpecial Marine WarningJAX2 hr
Mar 31, 2:49 PM EDTFire Weather WatchJAXBaker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more15 hr
Mar 31, 2:52 PM EDTSmall Craft Advisory for WindsJAX7 hr
Mar 31, 5:30 PM EDTSpecial Marine WarningJAX60 min
Mar 31, 7:09 PM EDTSpecial Marine WarningJAX66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.